Hele–Shaw Limit for a System of Two Reaction-(Cross-)Diffusion Equations for Living Tissues

  • Federica Bubba
  • Benoît Perthame
  • Camille PoucholEmail author
  • Markus Schmidtchen


Multiphase mechanical models are now commonly used to describe living tissues including tumour growth. The specific model we study here consists of two equations of mixed parabolic and hyperbolic type which extend the standard compressible porous medium equation, including cross-reaction terms. We study the incompressible limit, when the pressure becomes stiff, which generates a free boundary problem. We establish the complementarity relation and also a phase-segregation result. Several major mathematical difficulties arise in the two species case. Firstly, the system structure makes comparison principles fail. Secondly, segregation and internal layers limit the regularity available on some quantities to BV. Thirdly, the Aronson–Bénilan estimates cannot be established in our context. We are led, as it is classical, to add correction terms. This procedure requires technical manipulations based on BV estimates only valid in one space dimension. Another novelty is to establish an \(L^1\) version in place of the standard upper bound.



F.B. and B.P. have received funding from the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation program (Grant Agreement No. 740623). M.S. acknowledges the kind invitation to LJLL funded by the previous grant. Furthermore, M.S. received funding for two research visits from the Doris Chen Mobility Award awarded by Imperial College London. C.P. acknowledges support from the Swedish Foundation of Strategic Research Grant AM13-004.


  1. 1.
    Aronson, D.G., Bénilan, P.: Régularité des solutions de l’équation des milieux poreux dans \({\mathbb{R}}^n\). CR Acad. Sci. Paris Sér. AB288(2), A103–A105, 1979Google Scholar
  2. 2.
    Bertsch, M., Dal Passo, R., Mimura, M.: A free boundary problem arising in a simplified tumour growth model of contact inhibition. Interfaces Free Bound. 12(2), 235–250, 2010Google Scholar
  3. 3.
    Bertsch, M., Gurtin, M.E., Hilhorst, D.: On interacting populations that disperse to avoid crowding: the case of equal dispersal velocities. Nonlinear Anal. Theory Methods Appl. 11(4), 493–499, 1987Google Scholar
  4. 4.
    Bertsch, M., Hilhorst, D., Izuhara, H., Mimura, M.: A nonlinear parabolic–hyperbolic system for contact inhibition of cell-growth. Differ. Equ. Appl. 4(1), 137–157, 2012Google Scholar
  5. 5.
    Bresch, D., Colin, T., Grenier, E., Ribba, B., Saut, O.: Computational modeling of solid tumor growth: the avascular stage. SIAM J. Sci. Comput. 32(4), 2321–2344, 2010Google Scholar
  6. 6.
    Bris, C.L., Lions, P.-L.: Existence and uniqueness of solutions to Fokker–Planck type equations with irregular coefficients. Commun. Partial Differ. Equ. 33(7), 1272–1317, 2008Google Scholar
  7. 7.
    Busenberg, S.N., Travis, C.C.: Epidemic models with spatial spread due to population migration. J. Math. Biol. 16(2), 181–198, 1983Google Scholar
  8. 8.
    Byrne, H.M., Drasdo, D.: Individual-based and continuum models of growing cell populations: a comparison. Math. Med. Biol. 58(4–5), 657–687, 2003Google Scholar
  9. 9.
    Carrillo, J.A., Fagioli, S., Santambrogio, F., Schmidtchen, M.: Splitting schemes and segregation in reaction cross-diffusion systems. SIAM J. Math. Anal. 50(5), 5695–5718, 2018Google Scholar
  10. 10.
    Craig, K., Kim, I., Yao, Y.: Congested aggregation via Newtonian interaction. Arch. Ration. Mech. Anal. 227(1), 1–67, 2018Google Scholar
  11. 11.
    Dambrine, J., Meunier, N., Maury, B., Roudneff-Chupin, A.: A congestion model for cell migration. Commun. Pure Appl. Anal. 11(1), 243–260, 2012Google Scholar
  12. 12.
    Degond, P., Hecht, S., Vauchelet, N.: Incompressible limit of a continuum model of tissue growth for two cell populations. arXiv:1809.05442, 2018
  13. 13.
    Gurtin, M.E., Pipkin, A.C.: A note on interacting populations that disperse to avoid crowding. Quart. Appl. Math. 42, 87–94, 1984 Google Scholar
  14. 14.
    Gwiazda, P., Perthame, B., Świerczewska-Gwiazda, A.: A two species hyperbolic–parabolic model of tissue growth. arXiv:1809.01867, 2018
  15. 15.
    Hecht, S., Vauchelet, N.: Incompressible limit of a mechanical model for tissue growth with non-overlapping constraint. Commun. Math. Sci. 15(7), 1913, 2017Google Scholar
  16. 16.
    Kim, I., Požár, N.: Porous medium equation to Hele–Shaw flow with general initial density. Trans. Am. Math. Soc. 370(2), 873–909, 2018Google Scholar
  17. 17.
    Kim, I., Turanova, O.: Uniform convergence for the incompressible limit of a tumor growth model. Ann. Inst. H. Poincaré Anal. Non Linéaire35(5), 1321–1354, 2018Google Scholar
  18. 18.
    Kim, I.C., Perthame, B., Souganidis, P.E.: Free boundary problems for tumor growth: a viscosity solutions approach. Nonlinear Anal. 138, 207–228, 2016Google Scholar
  19. 19.
    Lorenzi, T., Lorz, A., Perthame, B.: On interfaces between cell populations with different mobilities. Kinet. Relat. Models10(1), 299–311, 2017Google Scholar
  20. 20.
    Lowengrub, J.S., Frieboes, H.B., Jin, F., Chuang, Y.-L., Li, X., Macklin, P., Wise, S.M., Cristini, V.: Nonlinear modelling of cancer: bridging the gap between cells and tumours. Nonlinearity23(1), R1–R91, 2010Google Scholar
  21. 21.
    Lu, P., Ni, L., Vázquez, J.-L., Villani, C.: Local Aronson–Bénilan estimates and entropy formulae for porous medium and fast diffusion equations on manifolds. J. Math. Pures Appl. (9)91(1), 1–19, 2009Google Scholar
  22. 22.
    Maury, B., Roudneff-Chupin, A., Santambrogio, F.: A macroscopic crowd motion model of gradient flow type. Math. Models Methods Appl. Sci. 20(10), 1787–1821, 2010Google Scholar
  23. 23.
    Maury, B., Roudneff-Chupin, A., Santambrogio, F.: Congestion-driven dendritic growth. Discrete Contin. Dyn. Syst. 34(4), 1575–1604, 2014Google Scholar
  24. 24.
    Maury, B., Roudneff-Chupin, A., Santambrogio, F., Venel, J.: Handling congestion in crowd motion modeling. Netw. Heterog. Media6(3), 485–519, 2011Google Scholar
  25. 25.
    Mellet, A., Perthame, B., Quirós, F.: A Hele–Shaw problem for tumor growth. J. Funct. Anal. 273(10), 3061–3093, 2017Google Scholar
  26. 26.
    Mészáros, A.R., Santambrogio, F.: Advection–diffusion equations with densityconstraints. Anal. PDE9(3), 615–644, 2016Google Scholar
  27. 27.
    Motsch, S., Peurichard, D.: From short-range repulsion to Hele–Shaw problem in a model of tumor growth. J. Math. Biol. 76(1–2), 205–234, 2018Google Scholar
  28. 28.
    Perthame, B., Quirós, F., Tang, M., Vauchelet, N.: Derivation of a Hele–Shaw type system from a cell model with active motion. Interfaces Free Bound. 16, 489–508, 2014Google Scholar
  29. 29.
    Perthame, B., Quirós, F., Vázquez, J.L.: The Hele–Shaw asymptotics for mechanical models of tumor growth. Arch. Ration. Mech. Anal. 212(1), 93–127, 2014Google Scholar
  30. 30.
    Preziosi, L.: A review of mathematical models for the formation of vascular networks. J. Theor. Biol. 333, 174–209, 2012 Google Scholar
  31. 31.
    Ranft, J., Basana, M., Elgeti, J., Joanny, J.-F., Prost, J., Jülicher, F.: Fluidization of tissues by cell division and apoptosis. Natl. Acad. Sci. USA49, 657–687, 2010Google Scholar
  32. 32.
    Roose, T., Chapman, S.J., Maini, P.K.: Mathematical models of avascular tumour growth: a review. SIAM Rev. 49(2), 179–208, 2007Google Scholar
  33. 33.
    Vázquez, J.L.: The Porous Medium Equation: Mathematical Theory. Oxford University Press, Oxford 2007Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Inria MAMBA Team, Laboratoire Jacques-Louis LionsSorbonne Université, CNRS, Université Paris-Diderot SPCParisFrance
  2. 2.Department of MathematicsKTH - Royal institute of TechnologyStockholmSweden
  3. 3.Department of MathematicsImperial College LondonLondonUK

Personalised recommendations